Patient Comments: Chemotherapy - Coping With Side Effects

What chemotherapy side effects have you experienced? How do you cope with the side effects?

Comment from: Pebbles, 55-64 Female (Patient) Published: September 25

During chemotherapy there were a couple of side effects I experienced. One was the fact my taste buds were out of whack. Everything had a metal taste, and there were few foods that tasted good. My comfort foods were mashed potatoes and blue Gatorade. The other side effect was the nausea. Although I had Zofran to combat the nausea, there were a few times when it just was not enough. Even though things did not taste right, I still ate to keep my hemoglobin levels up. Water tasted terrible, but I tried to drink what I could and get fluids in other forms, coffee, soda, popscicles, etc.

Was this comment helpful?Yes
Comment from: hannah, 25-34 Female (Patient) Published: March 15

I had chemotherapy last year. It was rough and I was doing very poorly. Chemo has left me with lymphedema and problems with my heart. They think it's due to the chemo. It was mild chemo, but I'm still undergoing tests for this and nothing has been confirmed yet.

Was this comment helpful?Yes
Comment from: scaredtodeath, 65-74 Female (Patient) Published: December 22

I was diagnosed with colon cancer in December 2008 and had surgery in January 2009. I had two-and-a-half feet of colon removed along with 14 lymph nodes. Cancer was found in three of them. I underwent five chemo treatments and had to be admitted to the hospital with extreme diarrhea -- a duct from the pancreas, kidneys and liver was shutting down. I was hospitalized for three weeks. The doctors would not go on with any treatments so now I am faced with a waiting game and the only option given to me is surgery when the cancer moves to another organ.

Was this comment helpful?Yes
Comment from: red, 65-74 Male (Caregiver) Published: October 07

My husband had Carboplatin & Paclitarel. He did fine during the treatment and now 1 1/2 yrs. later problems are arising. About 8 months ago his vision was blurring and since then it has gotten worse and he is losing his balance. I feel this has got to be a side-effect since all tests have shown nothing. He has the best doctors you could ask for. This is my feeling - it has to be a side effect. Good Luck to all Cancer patients, NEVER give up!

Was this comment helpful?Yes
Comment from: tigger, 35-44 Female (Caregiver) Published: March 11

If I had to do it again at 35 (I'm 37 now), facing all the crap the doctors don't tell you about the effects of chemo: degenerative disc disease (I have the spine of a 70-year-old), severe neuropathy, excessive weight gain, severe lymphedema), I never would have done it. Roll the dice, get it cut out, and go on if you are young. There is no positive data out there supporting your survival rate with aggressive breast cancer. The healthcare system doesn't care how you live when you can't work and have kids, and especially your doctors. You are just a number. This is written by a caregiver for this 37 year old.

Was this comment helpful?Yes
Comment from: 45-54 Female (Patient) Published: March 06

I have had one treatment of chemotherapy, and I'm due for my second in two day's time. My only side effects were a metallic taste in mouth, and hair loss. I've lost three-fourths of my hair already. I knew I would have hair loss, and thought I was prepared for it until it actually happened. I had breast cancer that spread to three of my 19 lymph nodes.

Was this comment helpful?Yes
Comment from: bunnie1, 35-44 Female (Patient) Published: March 06

I was diagnosed with cervical cancer eight months ago. I had both treatments: chemotherapy and radiation. I was nauseous and vomiting a lot. The smell of all foods was horrible. (It was hard because I love spicy foods and coffee.) I was sleeping a lot. I think this would help me through the day. I lost more than 20 pounds and my hair. I had blisters on my bottom. I would sit in warm water to relieve the pain, especially after urinating. The creams would not work. I'm almost back to normal again. Thank God!

Was this comment helpful?Yes
Comment from: tenbears, 55-64 Male (Patient) Published: December 29

I am now a little over three years out since my chemotherapy ended. I took the treatments rather well with just a few side effects; most were controlled by the anti-side effect drugs they gave me. However, I now suffer from shingles, which are rather painful and I never know when they will appear. My fatigue level is high, and I tend to want to sleep at odd times of the day. I only sleep for about three to four hours a day.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Chemotherapy - Experiences Question: What was your experience with chemotherapy?
Cancer - Patient Experience Question: How was your chemotherapy administered? Were there any complications that resulted from the delivery method?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!